Alert archive / Kentucky / Wind Advisories in 2025

Wind Advisory 7, NWS Jackson, KY

March 18, 202533 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Mar 18, 2025, 2:24 PM EDT for 33 counties in Kentucky. It took effect at Mar 19, 2025, 11:00 AM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2025, 2:24 PM EDT (18:24 UTC)
In effect from
Mar 19, 2025, 11:00 AM EDT
Expired
Mar 20, 2025, 4:26 AM EDT
In force
17 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 430 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2378 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
430 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS73 KJKL 181824
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
224 PM EDT Tue Mar 18 2025

KYZ068-069-079-080-083>085-190300-
/O.NEW.KJKL.WI.Y.0007.250319T1500Z-250320T0300Z/
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Mount Vernon, Somerset, Monticello,
Stearns, Annville, Whitley City, Corbin, Williamsburg, Burnside,
Brodhead, McKee, and London
224 PM EDT Tue Mar 18 2025

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EDT WEDNESDAY...

* WHAT...South winds 10 to 15 mph with gusts up to 40 mph expected.

* WHERE...Laurel, McCreary, Pulaski, Rockcastle, Wayne, Whitley, and 
  Jackson Counties.

* WHEN...From 11 AM to 11 PM EDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

DJ
5 follow-up statements
440 
WWUS73 KJKL 190140
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
940 PM EDT Tue Mar 18 2025

KYZ068-069-079-080-083>085-191100-
/O.CON.KJKL.WI.Y.0007.250319T1500Z-250320T0300Z/
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of London, Stearns, Burnside, Annville,
Williamsburg, Somerset, Whitley City, Brodhead, Mount Vernon,
Monticello, McKee, and Corbin
940 PM EDT Tue Mar 18 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM EDT 
WEDNESDAY...

* WHAT...South winds 10 to 15 mph with gusts up to 40 mph expected.

* WHERE...Laurel, McCreary, Pulaski, Rockcastle, Wayne, Whitley, and 
  Jackson Counties.

* WHEN...From 11 AM to 11 PM EDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

GREIF
361 
WWUS73 KJKL 190918
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
518 AM EDT Wed Mar 19 2025

KYZ068-069-079-080-083>085-192100-
/O.CON.KJKL.WI.Y.0007.250319T1500Z-250320T0300Z/
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Corbin, Monticello, Mount Vernon,
Burnside, Brodhead, Stearns, Somerset, Annville, London, McKee,
Williamsburg, and Whitley City
518 AM EDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM 
EDT THIS EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 40 mph expected.

* WHERE...Laurel, McCreary, Pulaski, Rockcastle, Wayne, Whitley, and 
  Jackson Counties.

* WHEN...From 11 AM this morning to 11 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

GINNICK
963 
WWUS73 KJKL 192037
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
437 PM EDT Wed Mar 19 2025

KYZ068-069-079-080-083>085-200300-
/O.CON.KJKL.WI.Y.0007.000000T0000Z-250320T0300Z/
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of Stearns, Annville, Brodhead, Somerset,
Burnside, Monticello, Corbin, McKee, Whitley City, Mount Vernon,
London, and Williamsburg
437 PM EDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 40 mph.

* WHERE...Laurel, McCreary, Pulaski, Rockcastle, Wayne, Whitley, and 
  Jackson Counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JMW
722 
WWUS73 KJKL 200153
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
953 PM EDT Wed Mar 19 2025

KYZ044-050>052-058>060-086>088-104-106>120-200900-
/O.EXB.KJKL.WI.Y.0007.000000T0000Z-250320T0900Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Knox-Bell-
Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-
Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Salyersville, Jeffersonville, Pippa
Passes, Paintsville, Wheelwright, Irvine, West Liberty,
Pineville, Pikeville, Booneville, Cumberland, Coal Run, Hindman,
Whitesburg, Manchester, Hyden, Owingsville, Hazard, Elkhorn City,
Frenchburg, Beattyville, Stanton, Barbourville, Middlesboro,
Inez, South Williamson, Harlan, Jenkins, Camargo, Mount Sterling,
Clay City, Flemingsburg, Sandy Hook, Jackson, Morehead,
Prestonsburg, Ravenna, and Campton
953 PM EDT Wed Mar 19 2025

...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY...

* WHAT...South winds 10 to 20 mph with gusts up to 40 mph.

* WHERE...Portions of east central, northeast, and southeast 
  Kentucky.

* WHEN...Until 5 AM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

KYZ068-069-079-080-083>085-200900-
/O.EXT.KJKL.WI.Y.0007.000000T0000Z-250320T0900Z/
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Including the cities of McKee, Stearns, Annville, London, Mount
Vernon, Brodhead, Somerset, Monticello, Williamsburg, Corbin,
Whitley City, and Burnside
953 PM EDT Wed Mar 19 2025

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM EDT THURSDAY...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph.

* WHERE...Laurel, McCreary, Pulaski, Rockcastle, Wayne, Whitley, and 
  Jackson Counties.

* WHEN...Until 5 AM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CMC
542 
WWUS73 KJKL 200826
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
426 AM EDT Thu Mar 20 2025

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-200930-
/O.CAN.KJKL.WI.Y.0007.000000T0000Z-250320T0900Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Wheelwright, Jeffersonville, Hazard,
Booneville, Sandy Hook, South Williamson, Hyden, Owingsville,
Harlan, Inez, Stanton, Corbin, Annville, London, Whitley City,
Irvine, Salyersville, Beattyville, Cumberland, Barbourville,
Ravenna, Stearns, West Liberty, Paintsville, Jackson, Elkhorn
City, Monticello, Morehead, Mount Vernon, Jenkins, McKee,
Pineville, Somerset, Burnside, Flemingsburg, Camargo, Pikeville,
Coal Run, Whitesburg, Mount Sterling, Manchester, Prestonsburg,
Brodhead, Campton, Pippa Passes, Williamsburg, Clay City,
Hindman, Frenchburg, and Middlesboro
426 AM EDT Thu Mar 20 2025

...WIND ADVISORY IS CANCELLED...

The winds have diminished below criteria and the threat has ended. 

$$

GINNICK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Mar 18, 1:23 PM EDT, 1 hour 1 minute earlier. Its key messages:

  • Highs return mostly to the 70s today and Wednesday.
  • A cold front will bring showers for most places Wednesday night, followed be a sharp temperature drop.
Area forecast discussion, Mar 18, 1:23 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
123 PM EDT Tue Mar 18 2025

.KEY MESSAGES...

- Highs return mostly to the 70s today and Wednesday.

- A cold front will bring showers for most places Wednesday night,
  followed be a sharp temperature drop.

&&

.UPDATE...
Issued at 1257 PM EDT TUE MAR 18 2025

Very little needed for this update. However, did blend in the
latest obs and trends.

UPDATE Issued at 1014 AM EDT TUE MAR 18 2025

The morning surface analysis shows high pressure is parked off to
the southeast. This feature along with mid-level height rises will
keep the weather quiet for the near term. Very minor update to
take out any morning wording and add in the latest obs and trends.

UPDATE Issued at 716 AM EDT TUE MAR 18 2025

Updated T,Td,MinT and winds with recent observations and adjusted
diurnal temperature curves accordingly. No major changes to the
forecast were made.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 414 AM EDT TUE MAR 18 2025

Eastern Kentucky will see dry and sunny conditions, due to a
ridge of high pressure over the area. Some southerly winds will
help with advecting in some warmer air. With some mixing
potential, breezy winds of 15-20 mph will be possible through the
afternoon. Highs in the low to mid 70s are expected today, a
smidge warmer than NBM guidance. Mid to high level clouds will
spread over the region this evening ahead of the next system. With
persistent southerly flow and some mid to high level clouds, lows
will stay much warmer than the previous night, with valleys
dropping into the lower 40s, and elsewhere seeing upper 40s to low
50s.

Wednesday, dry weather continues with strong southerly winds
continuing. South winds 15-20 mph with gusts 25-35 mph are
possible. Temperatures will be warmer in the mid to upper 70s.
Winds were nudged up using the 75th percentile of the NBM. A
strong upper level low approaches from the Missouri Valley/Corn
Belt area of western Nebraska and southern Iowa. This strong upper
level low is the reason for the continued stream of southerly
winds and with it warm air advection. Models are in good agreement
on a cold front moving through western and central Kentucky late
in the afternoon Wednesday, arriving in eastern Kentucky likely
after sunset.

.LONG TERM...(Wednesday night through Monday)
Issued at 631 AM EDT TUE MAR 18 2025

A northeastward moving strong low pressure system is expected to
be centered near northern IL at the start of the period on
Wednesday evening. Its cold front will move east through KY during
the night. Moisture will be limited, but the strength of the
system should overcome the moisture deficiency and result in a
round of showers. Drying and a sharp drop in temperatures will
follow behind the cold front. The drying will be brief, as
remnant comma head moisture under the system's upper trough is
expected to swing through from west to east during the day
Thursday. If this verifies, we'll end up with a raw day, with even
some flakes possible for some locations (mainly higher elevations
in southeast KY).

Ridging at the surface and then aloft will build in from the west
Thursday night and Friday with decreasing clouds and slackening
winds. That will set us up for a cold night with lows mostly in
the 20s Friday morning. With the surface ridge slipping to our
east, warm air advection and a decent amount of sunshine will
bring a sizable warm-up. However, another quick moving cold front
should move through Friday night. Upper level support will be
largely to our north and there will be little time for moisture
return, so only a 20-30% POP accompanies the front Friday night
into Saturday.

Ridging at the surface and aloft again advances over the area
from west to east Saturday night with quiet conditions. Then,
yet another in a series of fast moving systems approaches us late
Sunday. This one looks a little more potent with a higher POP as
its cold front moves through Sunday night or Monday, with timing
becoming more uncertain at that long time range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 123 PM EDT TUE MAR 18 2025

High pressure to the southeast and upper level ridging will keep
TAFs VFR through the period. Tonight, a low level jet strengthens
across the area ahead of the next storm system. This will lead to
LLWS at all sites between 02Z and 13Z Wednesday. Then by late
morning expect winds to begin mixing out of the south at 10-15
knots, with gust of 20-25 knots possible in the afternoon hours.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...GINNICK
LONG TERM...HAL
AVIATION...DJ
Hazardous weather outlook, Mar 18, 5:07 AM EDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
507 AM EDT Tue Mar 18 2025

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
507 AM EDT Tue Mar 18 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GINNICK/HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:12 AM EDTRiver Flood AdvisoryJKLWhitley24 hr

Nearby

Wind Advisories in Kentucky, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.